Washington, 2011

Wildfire in Washington, August 29 to 31, 2011

August 29 to 31, 2011 · NWS OTX · 1 event in 1 county or zone

The Salmon Fire, located five miles northwest of Omak, was a human caused fire that burned 1910 acres. The fire was not completely suppressed until September 6th 2011.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Salmon Fire, located five miles northwest of Omak, was a human caused fire that burned 1910 acres. The fire was not completely suppressed until September 6th 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 29, 3:47 PM PST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 29, 3:47 PM PST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
447 PM PDT MON AUG 29 2011

.SYNOPSIS...
A BIG CHANGE IN THE WEATHER PATTERN IS ON THE WAY TUESDAY INTO
WEDNESDAY. A COLD FRONT WILL MOVE THROUGH THE PACIFIC
NORTHWEST...AND BY WEDNESDAY TEMPERATURES WILL BE 5 TO 10 DEGREES
BELOW AVERAGE. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE OVER THE IDAHO PANHANDLE WEDNESDAY INTO THURSDAY. A DRY
WEATHER PATTERN WILL RETURN ON FRIDAY...AND TEMPERATURES WILL
LIKELY RISE WELL ABOVE AVERAGE SUNDAY INTO EARLY NEXT WEEK.

&&

.DISCUSSION...

TONIGHT AND TUESDAY...THE INLAND NORTHWEST WILL CONTINUE THE
TRANSITION FROM THE HOT RIDGE OF HIGH PRESSURE WE EXPERIENCED OVER
THE WEEKEND TO A MUCH COOLER TROUGH DEVELOPING BY WEDNESDAY. 500MB
HEIGHTS HAVE BEEN KNOCKED DOWN THIS AFTERNOON...FOLLOWING THE
PASSAGE OF A TIGHTLY WOUND MID LEVEL VORTICITY MAX THAT IS
CURRENTLY MOVING INTO CENTRAL MONTANA. TONIGHT INTO TUESDAY WILL
BE FAIRLY QUIET AS WE WAIT FOR AN UPPER LEVEL JET MAX OVER THE
ALEUTIAN ISLANDS TO DIVE INTO THE BASE OF THE UPPER TROUGH OVER
BRITISH COLUMBIA. MID LEVEL ZONAL FLOW WILL BRING DRIER SURFACE
DEWPOINTS INTO THE MAJORITY OF THE INLAND NORTHWEST TONIGHT INTO
TOMORROW. LOW LEVEL COOL...DRY ADVECTION COMBINED WITH LESS CLOUD
COVER WILL ALLOW TEMPERATURES TO CLOSER TO AVERAGE TONIGHT.
HOWEVER...THERE SHOULD BE ENOUGH LOW LEVEL MIXING TO REMAIN
RELATIVELY MILD.

FOR TOMORROW...PRECIPITATION CHANCES WILL MAINLY BE LIMITED TO
AREAS NORTH OF THE CANADIAN BORDER...WHERE 500MB TEMPERATURES WILL
BE SIGNIFICANTLY COOLER IN THE HEART OF THE UPPER TROUGH.

TUESDAY NIGHT THROUGH THURSDAY...THE 500MB TROUGH WILL UNDERGO
SIGNIFICANT AMPLIFICATION TUESDAY NIGHT INTO WEDNESDAY. FOR LATE
TUESDAY NIGHT INTO WEDNESDAY MORNING...A DEVELOPING MID LEVEL
DEFORMATION BAND WILL INCREASE THE POTENTIAL FOR SHOWERS OVER THE
COLVILLE...PRIEST LAKE...AND BONNERS FERRY AREAS. PRECIPITATION
CHANCES HAVE BEEN TRENDED DOWN A BIT WEDNESDAY INTO WEDNESDAY
NIGHT. THE MODELS CONTINUE TO FORECAST A FAIRLY PROGRESSIVE OPEN
WAVE WITH THE BEST PRECIPITATION CHANCES OVER THE NORTHERN/CENTRAL
IDAHO PANHANDLE. THE 12Z GFS WAS THE MOST SLOWEST MODEL WITH THE
HEAVIEST PRECIPITATION OVER THE PANHANDLE. PRECIPITATION CHANCES
AND AMOUNTS FOR OUR FORECAST HAVE BEEN TRENDED TOWARD THE SHREF
WHICH IS A COMPROMISE BETWEEN THE GFS AND MORE PROGRESSIVE MODELS.
/GKOCH

FRIDAY THROUGH MONDAY...BOTH MODEL CONTINUITY AND AGREEMENT HAVE
IMPROVED SUBSTANTIALLY OVER THE PAST SEVERAL SUCCESSIVE RUNS OF
THE MAIN GLOBAL MODELS AND ENSEMBLE SYSTEMS. THE PREVIOUS RUNS OF
THE ECMWF SEEM TO BE THE LEADER OF THE PACK...AND GIVEN VERY
LITTLE DEVIATION FROM THE 00Z TO 12Z RUN TODAY...IT STANDS TO
REASON THAT THE SOLUTION OF THE ECMWF IS LIKELY THE ONE TO BEAT IN
THE EXTENDED FORECAST.

THE CONSENSUS POINTS TOWARD A WEAK FRONTAL PASSAGE ON FRIDAY AS AN
UPPER LEVEL SYSTEM PASSES THROUGH THE CANADIAN ROCKIES WITH A DRY
TRAILING COLD FRONT. IN GENERAL...MEAGER LAYER RH AND A LACK OF
SYNOPTIC FORCING SHOULD PRECLUDE MUCH/ANY PRECIPITATION FROM
FALLING IN THE AREA...HOWEVER 850 MB FLOW TRENDS TOWARD 10-15
KTS...SO A FEW MODEST WIND GUSTS ALONG THE FRONT SEEM TO BE A
POSSIBILITY FRIDAY AFTERNOON. THE MAIN IMPACT OF THE SYSTEM THAT
MOVES THROUGH OUR OUR NORTHEAST WILL BE TO KEEP HEIGHTS AND ANY
POTENTIAL WARMING DOWN. AS A RESULT...HIGHS ONLY STUMBLE UPWARD
THROUGH THE END OF THE WEEK.

AFTER FRIDAY...RIDGING BUILDS TOWARD THE AREA ON ALL MODEL AND
ENSEMBLE SOLUTIONS. UNDER THE RIDGE...850 MB TEMPERATURES CLIMB
FROM THE MID TEENS CELSIUS TOWARD THE LOWER 20S CELSIUS BY THE
BEGINNING OF NEXT WEEK. THIS SHOULD ALLOW HOT WEATHER TO RETURN TO
ALL PORTIONS OF THE INLAND NORTHWEST...WITH LITTLE/NO CHANCE OF
ANY PRECIPITATION. /FRIES

&&

.AVIATION...
00Z TAFS...THE NEXT SYSTEM IS DROPPING SOUTHEAST DOWN THE B.C.
COAST AND WILL BEGIN TO ENTER THE REGION TUESDAY. HOWEVER THE
PRIMARY INSTABILITY AND DEEPER MOISTURE REMAINS NORTH OF THE BORDER.
THUS EXPECT CONTINUED VFR AND MOSTLY DRY CONDITIONS AT TAF SITES. A
SLIGHT CHANCE OF SHOWERS WILL DEVELOP IN THE AFTERNOON AROUND THE
NORTHERN MOUNTAINS. BREEZY CONDITIONS...WITH GUSTS UP 20KTS...WILL
WANE AFTER 02-04Z TONIGHT. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        58  79  52  72  49  73 /   0   0  10  20  20  10
COEUR D'ALENE  56  79  51  72  48  73 /   0   0  10  30  30  10
PULLMAN        52  78  46  71  42  73 /   0   0   0  10  10  10
LEWISTON       62  85  56  78  53  78 /   0   0   0  10  10  10
COLVILLE       51  84  47  77  45  78 /   0  10  20  40  40  10
SANDPOINT      50  77  46  70  44  71 /   0  10  20  40  40  30
KELLOGG        54  77  49  70  45  69 /   0  10  10  40  40  30
MOSES LAKE     55  83  51  78  49  79 /   0   0   0  10  10  10
WENATCHEE      63  81  58  77  54  79 /   0   0   0  10  10  10
OMAK           56  84  52  78  50  80 /   0  10  10  20  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Aug 29, 4:56 AM PST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
556 AM PDT MON AUG 29 2011

IDZ001>004-026-027-WAZ031>038-041>044-301300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
556 AM PDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 29, 3:19 PM PST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
419 PM PDT MON AUG 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND DMG     10 NW WORLEY            47.50N 117.07W
08/28/2011                   SPOKANE            WA   UTILITY COMPANY

            APPROXIMATELY 20 POWER POLES SNAPPED BETWEEN THE SETTERS
            SUBSTATION AND US HWY 95. POWER LOST TO APPROXIMATELY 600
            KOOTENAI ELECTRIC COOPERATIVE CUSTOMERS.

&&

GKOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Valley

When
August 29, 5:25 PM PST to August 31, 11:59 PM PST
Where
Okanogan Valley forecast zone
Reported by
Other Federal Agency
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343931.